CSN Login
Members Online: 2

You are here

chemo and anxiety

butterfly7171
Posts: 15
Joined: Sep 2009

my dad had chemo last Friday and has anxiety really bad. The valium does not seem to do the trick. They said it is from the steroids they have given him but he had pretty severe anxiety the last time he was sick. Has anyone else experienced this? What have you guys done to help with it. It is having a major effect on his quality of life. I am calling the dr. again tomorrow about it. Maybe a different medication might work. He is taking zoloft too but that is not helping either. He used to sleep alot during the day and wants to now but can't. He gets weaker every day and has a round of chemo coming up on Friday.
Thanks in advance !
Suzanne

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Suzanne, I am not completely sure what you mean when you use the term 'anxiety'. There is, for some, an anxiety that occurs LEADING TO chemotherapy, a sort of dread related to the process and its results (there is even, according to my OncoMan, the possibility of what he calls 'anticipatory nausea' preceding chemotherapy: assuming that you are going to throw up, as it were, at some point following chemo, and so getting a headstart on it).

If that is what you are referring to, and if he is taking both valium and zoloft, I am not sure what you might do except to be with him in the time immediately prior to the chemo, that you be there at home with him, that you keep him occupied, and that you accompany him to the session, again with the project of keeping his mind elsewhere occupied, via simple conversation even. In fact, your (or someone's) very company may be enough to do the trick.

If you are instead referring to the hyper sort of 'buzz' that can come from the steroids (and since you mention the steroids, I assume this is instead the case), I would suggest talking to OncoMan about the problem and asking about reducing the dosage for this particular component of the elixir.

Some folks complain that the steroid makes them gain weight and I believe, in fact, that this is its principle purpose: to increase appetite. In my case, the decadron (OncoMan's steroid of choice, not sure if it's the usual one for everybody) turned me into a whirling dervish for the first day following chemo. My wife loved it, as she would wake the next morning with not a single item of laundry to wash, dry, or fold, a clean house, and every house in the neighborhood sporting a completely new paint job (okay, it only FELT like I could do the latter of those things).

I can see how it could make dad edgy, even anxious, especially if he is not up for burning it off through physical activity.

Again, talk to OncoMan about this and ask about either a lower dose, a different steroid, if they have one, or even an INCREASE in another of the components (which might also include something like benadryl, so that you can sleep during treatment, along with an anti-anxiety agent, in fact, within the mix).

Good luck to dad, and best wishes to him and his family.

Take care,

Joe

stayingcalm's picture
stayingcalm
Posts: 656
Joined: Feb 2007

Anxiety, to me, is a panicky feeling marked by rapid heartbeat, inability to focus or concentrate on anything, pacing to the point of exhaustion, feeling as if I can't breathe (even when I'm breathing ok), and, particularly, an inability to lie down and rest without popping right back up to pace some more...

Anything can set it off, it's not a reasonable panic, and there's no one particular trigger or one fear that arises.. When I'm feeling panicked I can't eat, and I don't take any enjoyment in the things I usually love, like reading, video games, internet browsing, what have you.

Sometimes, firmly telling myself to cut it out helps; usually I have to take Xanax (1/4 of a .5mg pill) and tell myself to cut it out.

That's my definition of anxiety :)

DONCARLOS
Posts: 66
Joined: Jun 2009

STAYINGCALM: Your definition of annxiety is exactly as mine. I get it exactly the same way and I react the same way. I do take a piece of Xanax and wait calmly until I start feeling better, I wish I could find a way to get rid of this feeling. I was taking my little xanax prior to my diagnosed of cancer, but once I received the diagnosed and then went to surgery, it became a constant problem. I was given great news when I was told that I was free of cancer, however, I still cannot shake it off. The worse part of it its when I feel depressed and absolutely uninterested on any thing. Well I avoid the little pill but eventually I go back to it. I AM AFRAID OF ADDICTION TO XANAX!!

Keep up the writing.

DonCarlos

butterfly7171
Posts: 15
Joined: Sep 2009

Thanks for the reply Joe. My dad was admitted to the hospital today and it looks like he has pneumonia and the cancer is spreading quicker than any chemo will help him. They are stopping the chemo and just now trying to stabilize him. The dr. thinks the chemo just made things worse. I hate chemo and in his case it was not a good choice, considering his age. He is 91. But he made the choice and I cannot take that away from him. My mother died 18 years ago and when they gave her chemo it killed her within a week.
I, on the other hand will never let them put that poison into me. I don't know how long my dad has but the dr. did not give us any hope that he will ever come out of the hospital. I only hope and pray that he will live out whatever time is left without pain. The cancer center we have here is excellent and they will take good care of him.
I know chemo works for some people but I have not seen evidence of it in my lifetime.
I appreciate your reply. The anxiety is now being treated with IV ativan and he will get a sleeping pill tonight so he will be ok.
Suzanne

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

I am sorry to hear about your dad's condition. I am almost certain I have expressed this before, but in case I did not, I am hopeful that his 91 years have been filled with joy and love and family. It is clear that at least one of his children loves him still.

That is not to say that he is headed out the proverbial door. But it sounds as though he is headed out the proverbial door, based on your comments. Prepare yourself. Prepare him, as you can and if you can. Prepare his other loved ones, if this can be done without coming across as macabre or pushing or wanting.

In the meantime, be advised that, and I speak from personal experience, IV ativan can induce a temporary psychotic reaction. It is apparently not a general or typical sort of experience, but I went through it and when I did, nurses nodded their heads and indicated it was not surprising. What WAS rather surprising was that when my dad, living in another state, had an episode (he is in his 70s) following a non-cancer-related surgery, I had to INSIST that they get him off of the ativan. That is only precautionary, not to disparage ativan or the treatment or any such.

Also, perhaps most importantly, Suzanne, please know that chemotherapy has not and will not kill your dad. I am almost certain that chemotherapy did not kill your mom.

What kills us in these situations is cancer.

What kills us in these situations is cancer and a lack of understanding yet about how to kill cancer instead.

What kills us in these situations is cancer.

Period.

When my neighbor learned I had lung cancer, she came over to my house and suggested that, like her, I disdain chemotherapy and other treatment and instead drink lots of green tea, among other herbal remedies.

She died within the year. I had a lobectomy followed by my second go-round with chemo (it is not so bad that you cannot survive it if you are otherwise healthy, in my experience, and I have gone through it twice along with 35 rad treatments and three cancer-related surgeries of some complexity) and I am now NED: No Evidence of Disease.

IF cancer should visit your body some day, Suzanne, and let's hope that it never does, please be aware that science works. It is clumsy and it fails, and it does occasionally kill us in the attempt to save us, even kills us from time to time knowing that it is merely avoiding the unavoidable, but it is almost always worth the valiant effort to keep on keeping on, in my humble opinion.

Besides that, Suzanne, do not sell short the advances being made on a daily basis. My original cancer (head and neck cancer) was surgically removed in October of 2005 (followed by those radiation treatments and chemotherapy). Already, ALREADY, treatments have improved so much that I am often unable to contribute in here. Already, ALREADY, research has advanced so much that my personal hope for a cure, for cures, far exceeds any expectations I had even a year ago.

Do not forsake yourself because of what you have seen or think you have seen, to cut to the quick. Hopefully, Suzanne, it will never come to that.

Take care,

Joe

Subscribe to Comments for "chemo and anxiety"